On Some Variable Exponent Problems with No-Flux Boundary Condition

  • Maria-Magdalena Boureanu


The variable exponent problems allow us to deal with nonhomogeneous materials for which it is not suitable to use the functional framework provided by the Lebesgue and Sobolev-type spaces with constant exponents. The no-flux boundary condition first appeared in physics and it opens the door to more real-life applications. In addition to the no-flux boundary condition, our problems involve more general operators, that is, Leray–Lions type operators. The discussion is centered on the weak solvability of such problems via the critical point theory, and it also includes the case of anisotropic exponents. For a plus of cohesion, we select only a few powerful theorems as main tools that can be applied to all these problems.


Variable exponent spaces Anisotropic exponent Nonlinear elliptic problems No-flux boundary condition Leray–Lions type operators Weak solutions Existence Multiplicity 


  1. 1.
    G.A. Afrouzi, M. Mirzapour, V.D. Rădulescu, The variational analysis of a nonlinear anisotropic problem with no-flux boundary condition. Rev. R. Acad. Cienc. Exactas Fis. Nat. Ser. A Math. RACSAM 109, 581–595 (2015)MathSciNetzbMATHGoogle Scholar
  2. 2.
    A. Ambrosetti, P.H. Rabinowitz, Dual variational methods in critical point theory. J. Funct. Anal. 14, 349–381 (1973)MathSciNetzbMATHGoogle Scholar
  3. 3.
    S.N. Antontsev, J.F. Rodrigues, On stationary thermorheological viscous flows. Ann. Univ. Ferrara Sez. VII Sci. Mat. 52, 19–36 (2006)MathSciNetzbMATHGoogle Scholar
  4. 4.
    M. Avci, A. Pankov, Multivalued elliptic operators with nonstandard growth. Adv. Nonlinear Anal. 7, 35–48 (2018)MathSciNetzbMATHGoogle Scholar
  5. 5.
    M. Avci, R. Ayazoglu (Mashiyev), B. Cekic, Solutions of an anisotropic nonlocal problem involving variable exponent. Adv. Nonlinear Anal. 2, 325–338 (2013)Google Scholar
  6. 6.
    M. Bendahmane, K.H. Karlsen, Renormalized solutions of an anisotropic reaction-diffusion-advection system with L 1-data. Commun. Pure Appl. Anal. 5, 733–762 (2006)MathSciNetzbMATHGoogle Scholar
  7. 7.
    M. Bendahmane, M. Langlais, M. Saad, On some anisotropic reaction-diffusion systems with L 1-data modeling the propagation of an epidemic disease. Nonlinear Anal. 54, 617–636 (2003)MathSciNetzbMATHGoogle Scholar
  8. 8.
    B. Berestycki, H. Brezis, On a free boundary problem arising in plasma physics. Nonlinear Anal. TMA 4, 415–436 (1980)MathSciNetzbMATHGoogle Scholar
  9. 9.
    M. Bojowald, H. Hernandez, H. Morales-Tecotl, A perturbative degrees of freedom in loop quantum gravity: anisotropies. Class. Quantum Grav. 23, 3491–3516 (2006)MathSciNetzbMATHGoogle Scholar
  10. 10.
    G. Bonanno, Some remarks on a three critical points theorem. Nonlinear Anal. TMA 54, 651–665 (2003)MathSciNetzbMATHGoogle Scholar
  11. 11.
    M.-M. Boureanu, A new class of nonhomogeneous differential operator and applications to anisotropic systems. Complex Var. Elliptic Equ. 61, 712–730 (2016)MathSciNetzbMATHGoogle Scholar
  12. 12.
    M.-M. Boureanu, Infinitely many solutions for a class of degenerate anisotropic elliptic problems with variable exponent. Taiwan. J. Math. 5, 2291–2310 (2011)MathSciNetzbMATHGoogle Scholar
  13. 13.
    M.-M. Boureanu, Fourth-order problems with Leray-Lions type operators in variable exponent spaces. Discrete Contin. Dyn. Syst. Ser. S 12(2), 231–243 (2019). MathSciNetzbMATHGoogle Scholar
  14. 14.
    M.-M. Boureanu, F. Preda, Infinitely many solutions for elliptic problems with variable exponent and nonlinear boundary conditions. Nonl. Diff. Eq. Appl. (NoDEA) 19, 235–251 (2012)MathSciNetzbMATHGoogle Scholar
  15. 15.
    M.M. Boureanu, D.N. Udrea, Existence and multiplicity results for elliptic problems with p(⋅) - growth conditions. Nonl. Anal. RWA 14, 1829–1844 (2013)MathSciNetzbMATHGoogle Scholar
  16. 16.
    M.M Boureanu, C. Udrea, No–flux boundary value problems with anisotropic variable exponents. Commun. Pure Appl. Anal. 14, 881–896 (2015)Google Scholar
  17. 17.
    M.-M. Boureanu, P. Pucci, V. Rădulescu, Multiplicity of solutions for a class of anisotropic elliptic equations with variable exponent. Complex Var. Elliptic Equ. 56, 755–767 (2011)MathSciNetzbMATHGoogle Scholar
  18. 18.
    M.-M. Boureanu, C. Udrea, D.-N. Udrea, Anisotropic problems with variable exponents and constant Dirichlet condition. Electron. J. Diff. Equ. 2013(220), 1–13 (2013)MathSciNetzbMATHGoogle Scholar
  19. 19.
    M.M. Boureanu, A. Matei, M. Sofonea, Nonlinear problems with p(⋅)-growth conditions and applications to antiplane contact models. Adv. Nonl. Studies 14, 295–313 (2014)MathSciNetzbMATHGoogle Scholar
  20. 20.
    M.-M. Boureanu, V. Rădulescu, D. Repovš, On a p(⋅)-biharmonic problem with no-flux boundary condition. Comput. Math. Appl. 72, 2505–2515 (2016)MathSciNetzbMATHGoogle Scholar
  21. 21.
    H. Brezis, J.M. Coron, L. Nirenberg, Free vibrations for a nonlinear wave equation and a theorem of P. Rabinowitz. Commun. Pure Appl. Math. 33, 667–684 (1980)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Y. Chen, S. Levine, R. Rao, Variable exponent, linear growth functionals in image restoration. SIAM J. Appl. Math. 66, 1383–1406 (2006)MathSciNetzbMATHGoogle Scholar
  23. 23.
    N.T. Chung, H.Q. Toan, On a class of anisotropic elliptic equations without Ambrosetti-Rabinowitz type conditions. Nonlinear Anal. Real World Appl. 16, 132–145 (2014)MathSciNetzbMATHGoogle Scholar
  24. 24.
    D.G. Costa, An Invitation to Variational Methods in Differential Equations (Birkhäuser, Boston, 2007)zbMATHGoogle Scholar
  25. 25.
    D. Cruz-Uribe, A. Fiorenza, Variable Lebesgue Spaces. Foundations and Harmonic Analysis (Birkhäuser/Springer, New York, 2013)Google Scholar
  26. 26.
    L. Diening, Theoretical and numerical results for electrorheological fluids, PhD Dissertation, University of Freiburg, Germany, 2002zbMATHGoogle Scholar
  27. 27.
    L. Diening, Maximal function on generalized Lebesgue spaces L p(⋅). Math. Inequal. Appl. 7, 245–253 (2004)MathSciNetzbMATHGoogle Scholar
  28. 28.
    L. Diening, P. Harjulehto, P. Hästö, M. Růžička, Lebesgue and Sobolev Spaces with Variable Exponents. Lecture Notes in Mathematics, vol. 2017 (Springer-Verlag, Berlin, 2011)Google Scholar
  29. 29.
    E. Eisenriegler, Anisotropic colloidal particles in critical fluids. J. Chem. Phys. 121, 32–99 (2004)Google Scholar
  30. 30.
    E. Eisenriegler, Anisotropic colloidal particles interacting with polymers in a good solvent. J. Chem. Phys. 124, 144–212 (2006)Google Scholar
  31. 31.
    L. Euler, Methodus inveniendi lineas curvas maximi minimive proprietate gaudentes sive solutio problematis isoperimetrici latissimo sensu. (Lausanne-Genève, 1744), Opera, Lausanne-Genève, Ser.I, vol. 24 (edited by C. Carathéodory), Berne (1952)Google Scholar
  32. 32.
    X. Fan, Solutions for p(x)–Laplacian Dirichlet problems with singular coefficients. J. Math. Anal. Appl. 312, 464–477 (2005)MathSciNetzbMATHGoogle Scholar
  33. 33.
    X. Fan, Anisotropic variable exponent Sobolev spaces and \(\overset {\rightarrow } p(\cdot )\)–Laplacian equations. Complex Var. Elliptic Equ. 55, 1–20 (2010)Google Scholar
  34. 34.
    X. Fan, S.-G. Deng, Remarks on Ricceri’s variational principle and applications to the p(x) - Laplacian equations. Nonlinear Anal. TMA 67, 3064–3075 (2007)MathSciNetzbMATHGoogle Scholar
  35. 35.
    X. Fan, X. Han, Existence and multiplicity of solutions for p(x)-Laplacian equations in \(\mathbb {R}^N\). Nonlinear Anal. 59, 173–188 (2004)Google Scholar
  36. 36.
    X. Fan, D. Zhao, On the spaces L p(x)( Ω) and W m, p(x)( Ω). J. Math. Anal. Appl. 263, 424–446 (2001)MathSciNetzbMATHGoogle Scholar
  37. 37.
    G. Fragnelli, Positive periodic solutions for a system of anisotropic parabolic equations. J. Math. Anal. Appl. 367, 204–228 (2010)MathSciNetzbMATHGoogle Scholar
  38. 38.
    J. Garnier, High-frequency asymptotics for Maxwell’s equations in anisotropic media, Part I: linear geometric and diffractive optics. J. Math. Phys. 42, 1612–1635 (2001)zbMATHGoogle Scholar
  39. 39.
    J. Garnier, High-frequency asymptotics for Maxwell’s equations in anisotropic media, Part II: nonlinear propagation and frequency conversion. J. Math. Phys. 42, 1636–1654 (2001)zbMATHGoogle Scholar
  40. 40.
    K. Ho, I. Sim, A-priori bounds and existence for solutions of weighted elliptic equations with a convection term. Adv. Nonlinear Anal. 6, 427–445 (2017)MathSciNetzbMATHGoogle Scholar
  41. 41.
    K. Ho, I. Sim, Existence results for degenerate p(x)-Laplace equations with Leray-Lions type operators. Sci. China Math. 60, 133–146 (2017)MathSciNetzbMATHGoogle Scholar
  42. 42.
    Y. Jabri, The Mountain Pass Theorem. Variants, Generalizations and some Applications (Cambridge University Press, Cambridge, 2003)Google Scholar
  43. 43.
    D. Kinderlehrer, J. Spruck, The shape and smoothness of stable plasma configurations. Annali della SNS 5, 131–148 (1978)MathSciNetzbMATHGoogle Scholar
  44. 44.
    B. Kone, S. Ouaro, S. Traore, Weak solutions for anisotropic nonlinear elliptic equations with variable exponents. Electr. J. Differ. Equ. 2009(144), 1–11 (2009)MathSciNetzbMATHGoogle Scholar
  45. 45.
    O. Kováčik, J. Rákosník, On spaces L p(x) and W k, p(x). Czechoslovak Math. J. 41, 592–618 (1991)MathSciNetzbMATHGoogle Scholar
  46. 46.
    A.J. Kurdila, M. Zabarankin, Convex Functional Analysis (Birkhäuser Verlag, Basel, 2005)zbMATHGoogle Scholar
  47. 47.
    V.K. Le, On a sub-supersolution method for variational inequalities with Leray-Lions operators in variable exponent spaces. Nonlinear Anal. TMA 71, 3305–3321 (2009)MathSciNetzbMATHGoogle Scholar
  48. 48.
    V.K. Le, K. Schmitt, Sub-supersolution theorems for quasilinear elliptic problems: a variational approach. Electr. J. Differ. Equ. 2004(118), 1–7 (2004)MathSciNetzbMATHGoogle Scholar
  49. 49.
    J. Leray, J.-L. Lions, Quelques résultats de Višik sur les problèmes elliptiques non linéaires par les méthodes de Minty-Browder. Bull. Soc. Math. Fr. 93, 97–107 (1965)zbMATHGoogle Scholar
  50. 50.
    Y. Liu, R. Davidson, P. Taylor, Investigation of the touch sensitivity of ER fluid based tactile display, in Proceedings of SPIE, Smart Structures and Materials: Smart Structures and Integrated Systems, vol. 5764 (International Society for Optics and Photonics, Bellingham, 2005), pp. 92–99Google Scholar
  51. 51.
    Y. Liu, Y. Tian, W. He, Q. Chen, The existence of solution for p(x)-Laplacian equation with no ux boundary. Sci. Mag. 6, 102–107 (2010)Google Scholar
  52. 52.
    R.A. Mashiyev, B. Cekic, M. Avci, Z. Yucedag, Existence and multiplicity of weak solutions for nonuniformly elliptic equations with nonstandard growth condition. Complex Var. Elliptic Equ. Int. J. 57, 579–595 (2012)MathSciNetzbMATHGoogle Scholar
  53. 53.
    M. Mihăilescu, V. Rădulescu, A multiplicity result for a nonlinear degenerate problem arising in the theory of electrorheological fluids. Proc. Roy. Soc. Lond. Ser. A 462, 2625–2641 (2006)MathSciNetzbMATHGoogle Scholar
  54. 54.
    G. Molica Bisci, D. Repovš, Multiple solutions of p-biharmonic equations with Navier boundary conditions. Complex Var. Elliptic Equ. 59(2), 271–284 (2014)MathSciNetzbMATHGoogle Scholar
  55. 55.
    P. Pucci, V. Rădulescu, The impact of the mountain pass theory in nonlinear analysis: a mathematical survey. Boll. Unione Mat. Ital. Series IX 3, 543–584 (2010)MathSciNetzbMATHGoogle Scholar
  56. 56.
    J.P. Puel, Sur un problème de valeur propre non linéaire et de frontière libre. C.R. Ac. Sc. 284, 861–863 (1977)Google Scholar
  57. 57.
    V. Rădulescu, D. Repovš, Partial Differential Equations with Variable Exponents: Variational Methods and Quantitative Analysis (CRC Press, Taylor & Francis Group, Boca Raton, 2015)Google Scholar
  58. 58.
    B. Ricceri, On a three critical points theorem. Arch. Math. (Basel) 75, 220–226 (2000)MathSciNetzbMATHGoogle Scholar
  59. 59.
    B. Ricceri, A further three critical points theorem. Nonlinear Anal. 71, 4151–4157 (2009)MathSciNetzbMATHGoogle Scholar
  60. 60.
    B. Ricceri, A further refinement of a three critical points theorem. Nonlinear Anal. 74, 7446–7454 (2011)MathSciNetzbMATHGoogle Scholar
  61. 61.
    M. Růžička, Electrorheological Fluids: Modeling and Mathematical Theory (Springer–Verlag, Berlin, 2002)zbMATHGoogle Scholar
  62. 62.
    D. Schaeffer, Non-uniqueness in the equilibrium shape of a confined plasma. Comm. Part. Diff, Equ. 2, 587–600 (1977)Google Scholar
  63. 63.
    R. Temam, A non-linear eigenvalue problem: the shape at equilibrium of a confined plasma. Arch. Rat. Mech. Anal. 60, 51–73 (1975)MathSciNetzbMATHGoogle Scholar
  64. 64.
    R. Temam, Remarks on a free boundary value problem arising in plasma physics. Comm. Partial Differ. Equ. 2, 563–585 (1977)MathSciNetzbMATHGoogle Scholar
  65. 65.
    J. Weickert, Anisotropic Diffusion in Image Processing (Teubner-Verlag, Stuttgart, 1998)zbMATHGoogle Scholar
  66. 66.
    M. Willem, Minimax Theorems (Birkhäuser, Boston, 1996)zbMATHGoogle Scholar
  67. 67.
    Q. Zhang, Y. Guo, G. Chen, Existence and multiple solutions for a variable exponent system. Nonlinear Anal. TMA 73, 3788–3804 (2010)MathSciNetzbMATHGoogle Scholar
  68. 68.
    J.F. Zhao, Structure Theory of Banach Spaces (Wuhan University Press, Wuhan, 1991) [in Chinese]Google Scholar
  69. 69.
    L. Zhao, P. Zhao, X. Xie, Existence and multiplicity of solutions for divergence type elliptic equations. Electr. J. Differ. Equ. 2011(43), 1–9 (2011)MathSciNetzbMATHGoogle Scholar
  70. 70.
    V.V. Zhikov, Averaging of functionals in the calculus of variations and elasticity. Math. USSR Izv. 29, 33–66 (1987)zbMATHGoogle Scholar
  71. 71.
    Q.-M. Zhou, K.-Q. Wang,Multiple solutions to a class ofp(x)-biharmonic differential inclusion problem with no-flux boundary condition. RACSAM (Springer, Milano, 2017)Google Scholar
  72. 72.
    W. Zou, F. Li, B. Lv, On a nonlocal problem for a confined plasma in a Tokamak. Appl. Math. 58, 609–642 (2013)MathSciNetzbMATHGoogle Scholar
  73. 73.
    W. Zou, F. Li, M. Liu, B. Lv, Existence of solutions for a nonlocal problem arising in plasma physics. J. Differ. Equ. 256, 1653–1682 (2014)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Maria-Magdalena Boureanu
    • 1
  1. 1.Department of Applied MathematicsUniversity of CraiovaCraiovaRomania

Personalised recommendations